Missouri, 2018Strong Wind in Missouri, February 20, 2018
February 20, 2018 · NWS PAH · 7 events in 7 counties and zones
Strong gusty winds occurred ahead of a cold front that trailed southwest from a surface low pressure center over lower Michigan. From Poplar Bluff north and northeast to Cape Girardeau and Perryville, south to southwest winds gusted up to near 45 mph.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gusty winds occurred ahead of a cold front that trailed southwest from a surface low pressure center over lower Michigan. From Poplar Bluff north and northeast to Cape Girardeau and Perryville, south to southwest winds gusted up to near 45 mph. The peak wind gusts were measured at 47 mph at the Cape Girardeau airport and 44 mph at Poplar Bluff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 5:04 AM CST, 3 hours 56 minutes earlier.
Area forecast discussion, Feb 20, 5:04 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
504 AM CST Tue Feb 20 2018
.SHORT TERM...(Today through Thursday night)
Issued at 255 AM CST Tue Feb 20 2018
Unseasonably mild conditions prevail early this morning with
temperatures in the mid 60s to around 70, along with south winds 10
to 20 mph with gusts to 30+ mph. A few showers were seen moving
toward SEMO. Best PoPs will remain across the NW 1/3 of the CWFA
today, and in fact may retreat farther NW with time as the overall
precipitation area becomes more aligned with an approaching cold
front, that should be just off to our NW from around KSTL to KUNO
around 6 p.m. Otherwise, another unseasonably warm day with right at
record temperatures forecast. It will be quite breezy again, but
remain mostly below Advisory levels. Tonight, through midnight,
PoPs will focus across the NW 1/2 of the area, while remaining
essentially dry across the KY Pennyrile. After midnight, as the
front progresses east across the area, showers and a few
thunderstorms will accompany the front and continue behind it. As
we said yesterday, the axis of activity will be closely aligned
with the 850mb front. For today through tonight, a general model
consensus was used, with a respectable incorporation of what the
CAM's showed.
It will be noticeably cooler Wednesday in the wake of the surface
front. However, rain showers will continue. For Wednesday through
Thursday night, we moved away from the GFS, and went with the wetter
NAM, ECMWF, CMC solutions. The GFS continues to want to push
moisture to our south and east faster through Wednesday night, which
doesn't seem as plausible given the strong 700mb and above SW mid
tropospheric flow. We do think there will be a let up in the
activity Thursday from NW to SE, save for the KY/TN state line
area into the KY Pennyrile. Thursday night, showers and a few
storms will surge back NE across most of the area. Thus our PoPs
and QPF will be a bit higher then blends and the GFS, which is
essentially what we did yesterday.
It is still too soon to hoist a Flood Watch. But, one will
eventually be needed. The latest soil moisture anomalies for our
area show mostly drier than normal conditions, near normal KY
Pennyrile. This along with 3-4.5 24hr FFG values both suggest we
can handle the initial stage setting rains. The concern for areal
flooding will increase with time mid to late week as ground
conditions become more saturated. That's not to say we won't see
isolated issues before then. We'll continue with the ESF. If QPF
forecasts trend up, then a watch may be needed a little sooner.
High efficiency rains anticipated with PW's 2+SD's above the norm.
Integrated Water Vapor Transport (IVT) forecasts off the NAM are
impressive as well. It does show a slight SE shift and weakening
with time especially by late Wednesday night into Thursday,
picking back up again Thursday night. Temperatures will rebound
Thursday and Thursday night as well as return flow develops.
.LONG TERM...(Friday through Monday)
Issued at 255 AM CST Tue Feb 20 2018
The primary concern in the long term is the potential for heavy
rainfall and flooding Friday into Saturday night. While finer
details such as precipitation amounts and the axis of heaviest rain
still need some fine tuning, overall forecast confidence is higher
than average given generally good agreement among forecast models.
An anomalously moist southwest flow pattern will continue into the
first half of the long term period. Perturbations in the strong
southwest flow pattern will provide the necessary lift to generate
no fewer than three precipitation events during the period. The
first round of rain is expected to continue from Thursday night into
Friday as energy ripples along a stalled out frontal boundary draped
southwest to northeast across the area. The second round of rain
will likely arrive Friday night into early Saturday as a warm front
lifts north across the area. The third and final round of activity
should accompany the approach and passage of a cold front late
Saturday afternoon into Saturday night.
Some of the rain that falls could be quite heavy with precipitable
water values forecast to be 2 to 3 standard deviations above normal.
Per the collaborated forecast grids and WPC Days 4-5 QPF, rainfall
totals of 2 to 4 inches are possible over much of the area. That's
in addition to what occurs prior to Friday. Thunder will also be
possible through much of the period, which will serve to focus even
heavier rainfall amounts in some basins--leading to the potential
for flash flooding.
We will also need to monitor the potential of severe weather--mainly
Saturday afternoon into Saturday night--as deep layer shear combines
with what could be respectable surface-based instability south of
the surface low. More uncertain will be the quality of surface-based
instability given the amount of sky cover and rain forecast.
The precipitation should taper off from west to east Saturday night
as the cold front sweeps through. In its wake, dry and slightly
cooler conditions are forecast to start the new week as high
pressure builds in. After unseasonably warm conditions Friday and
Saturday, a return to temperatures still slightly above normal is
forecast Sunday and Monday. Generally used a blend of available
guidance for temperatures, though readings could be several degrees
warmer than forecast Friday and especially Saturday if the 20/00Z
GFS MOS pans out.
&&
.AVIATION...
Issued at 504 AM CST Tue Feb 20 2018
South winds 12 to 25 kts with gusts 30 to 35 kts expected with
variable VFR cigs. Widely scattered showers possible mainly west
of a KMVN-KPOF line. Chance of showers increases tonight,
especially from 05-06z on through the overnight, with cigs and
vsbys lowering to the MVFR category. Wind shift from 06z-12z
tonight across the region, to NW 10 to 20 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Short Term...CN
Long Term....RJP
Hazardous weather outlook, Feb 20, 3:42 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CST Tue Feb 20 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CST Tue Feb 20 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms tonight, with heavy rainfall
possible, mainly after midnight.
South winds may gust around 35 mph or slightly higher today.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The rains late Tuesday through Wednesday night will likely set the
stage for the possibility of areal flooding mid to late week, as
rounds of widespread showers and a few thunderstorms are expected,
producing multiple periods of heavy rainfall across the region
Thursday night through Saturday night. The flooding concern will
increase with each round of heavy rainfall, culminating with the
cold frontal passage Saturday night. A few strong storms cannot be
ruled out Saturday.
.SPOTTER INFORMATION STATEMENT...
Rainfall measurements from our spotters are requested, along with
any reports of observed flooding later in the week.
Strong Wind, Bollinger
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Perry forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Scott forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- February 20, 9:00 AM CST to 3:00 PM CST
- Where
- Butler forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in California, February 20 to 21, 2018$150 million · 4 events
- Avalanche in Idaho, February 20, 20181 death · 1 event
- Flooding in Michigan, February 20, 2018$9.6 million · 3 events
- Flooding in Indiana, February 20 to 25, 2018$5.8 million · 10 events
- Flash Flooding and Flooding in Illinois, February 20 to 23, 2018$4.0 million · 4 events
- Flash Flooding and Flooding in Missouri, February 20 to 25, 2018$45,000 · 86 events
- Flash Flooding and Flooding in Arkansas, February 20 to 23, 2018$50,000 · 70 kt wind · 51 events
- Damaging Winds in Arkansas, February 20, 2018$105,000 · 60 kt wind · 3 events
- Winter Weather and Astronomical Low Tide in California, February 20 to 22, 201815 events
- Ice Storm and Winter Weather in Oklahoma, February 20 to 22, 201813 events
- Ice Storm in Missouri, February 20, 20189 events
- Drought in Colorado, February 20 to 28, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739240, 739241, 739242, 739243, 739244, 739245, 739246.